Alert archive / Michigan / Gale Warnings in 2023

Gale Warning 20, NWS Gaylord, MI

April 30, 2023

NWS Gaylord, MI issued this gale warning at Apr 30, 2023, 3:54 PM EDT. It took effect at May 1, 2023, 8:00 AM EDT. It was in force for 42 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2023, 3:54 PM EDT (19:54 UTC)
In effect from
May 1, 2023, 8:00 AM EDT
Expired
May 3, 2023, 1:37 AM EDT
In force
42 hr
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at Apr 30, 2:00 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 30, 2:00 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
200 PM EDT Sun Apr 30 2023

.UPDATE...
Issued at 1058 AM EDT Sun Apr 30 2023

Current forecast largely remains on track. Scattered to numerous
showers are expected to develop across northern lower Michigan over
the next few hours as an impressive closed upper low churns over the
Great Lakes. Looking at forecast soundings this afternoon, thunder
and graupel cannot be ruled out with any more robust activity today
with relatively steep lapse rates/fumes of instability with an
already cool profile in place. Wet snow flakes may mix in with
rain across some higher terrain areas late tonight as temperatures
cool near freezing.

&&

.NEAR TERM...(Today through Tonight)
Issued at 323 AM EDT Sun Apr 30 2023

...Periodic rain showers...possibly mixed with some snow tonight...

High Impact Weather Potential...None.

Upper level trough axis has evolved into a deep closed upper low
over the Green Bay area early this morning. Surface low has
consolidated over Upper Michigan in response...with several frontal
boundaries/trough axes spoking around the low center. Latest area of
rain showers impacting our CWA continues to lift northward thru far
Northern Lower and Eastern Upper Michigan pivoting around the nearly
stacked low center. Additional areas of rain and snow showers are
rotating around the low across Western Upper Michigan and Wisconsin
where arrival of colder air on the back side of the low center is
lending toward more of a rain/snow mix.

Deep closed upper low will make very slow eastward progress into
Lower Michigan by this evening...reaching the far southern tip of
Lake Huron by 12Z Monday. Nearly-stacked surface low will hold just
north of the upper low...tracking eastward right along with it. Some
semblance of the dry slot will hold generally over our area thru
much of today...which should limit our POPs to mainly the chance
category. Better chances of precip will swing into our CWA
tonight...especially across our northern and western CWA as deeper
wrap-around moisture arrives on the back side of the low centers.
Temp profile does support some snow mixing in...especially late
tonight across our SW CWA where colder air will begin to arrive
first. No snow accumulation is expected.

High temps this afternoon will warm to a few degrees either side of
50. Low temps tonight will cool into the low to mid 30s.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 323 AM EDT Sun Apr 30 2023

...Unseasonably Cold and Windy with Rain and Snow...

Primary Forecast Concerns...Precipitation type and snowfall amounts.

High Impact Weather...Gusty winds and accumulating snow for some
areas.

This could be winter's last gasp (at least let's hope so). An
anomalously deep and cold low pressure system will continue to
strengthen across Lake Huron Monday. Wrap around moisture will pivot
into much of the region Monday and continue into Tuesday morning.
Progressively colder air will likely mix the rain with snow across a
majority of the western half of the forecast area Monday then
precipitation will likely become all snow by late in the day into
Monday night (which is extra annoying since it will be May). The
higher terrain of northwest lower and western sections of eastern
upper are the most likely areas to see accumulating snowfall Monday
night into early Tuesday. As if that weren't bad enough, the snow
will be wind driven as northwest winds gust to between 30 and 40 mph
(highest near Lake Michigan) and the snow will be the wet and heavy
variety so despite the date it will likely be impactful. The
question is how much snow are we talking about? Although the finer
details remain a bit fuzzy due to continued model discrepancies, am
fairly confident that some spots will see a few inches of
accumulation (higher terrain areas) while low lying coastal areas
see little to no accumulation. Winter weather headlines may end up
being needed. Precipitation begins to diminish by Tuesday afternoon
as the system begins to head off to our east (good riddance!).
Daytime temperatures for both Monday and Tuesday will be between
15 and 20 degrees below normal with some spots not getting out of
the upper 30s which is typical for March, not May! Oh well, warmer
days are ahead at least.

.LONG TERM...(Tuesday night through Saturday)
Issued at 323 AM EDT Sun Apr 30 2023

...Moderating Temperatures with Little to no Rain...

High Impact Weather...None is expected.

Our winter like system will continue to exit off to our east Tuesday
night. Conditions return to closer to normal levels for mid-week on
into the weekend. Temperatures will moderate Wednesday likely
reaching normal or even slightly above normal next weekend with 60s
fairly common. As far as the weather goes, higher heights aloft
through the period but with very weak disturbances moving through
the flow. Can't rule out a few light showers from time to time but
rather than riddling the forecast with slight chance pops have opted
to keep the forecast dry for now and let later shifts pin down the
details as they become clearer. Overall, most people should be
happier with the warmer temperatures in the long term since it will
be May after all.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 159 PM EDT Sun Apr 30 2023

Scattered to numerous showers are expected across northern Michigan
this afternoon with chances continuing across parts of the area
through the issuance period. Mainly MVFR flight conditions are
anticipated into this evening ahead of IFR/LIFR CIGs moving into
most TAF sites around midnight. Winds will shift to northwesterly by
this evening, eventually backing to westerly overnight. Wind speeds
will increase on Monday, especially towards the end of the issuance
period. A change over to snow across northwest lower and eastern
upper is expected at times on Monday.

&&

.MARINE...
Issued at 323 AM EDT Sun Apr 30 2023

Winds and wave will remain below SCA criteria thru tonight.
Conditions will begin to increase to SCA Monday morning...and will
likely reach gale warning criteria along our Lake Michigan nearshore
areas by Monday afternoon thru Tuesday as winds strengthen on the
back side of deep low pressure. Waves of rain showers...possibly
mixed with snow at times...will impact our area thru early next week
as the deep nearly-vertically stack low pressure system will be slow
to exit the Great Lakes region.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...Gale Watch from Monday afternoon through Tuesday afternoon for
     LMZ323-341-342-344>346.
LS...NONE.
&&

UPDATE...DJC
NEAR TERM...MLR
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...DJC
MARINE...MLR
Hazardous weather outlook, Apr 30, 11:47 AM EDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1147 AM EDT Sun Apr 30 2023

MIZ016>018-020>036-041-042-086>088-095>099-011600-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1147 AM EDT Sun Apr 30 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Accumulating snow is likely Monday night into Tuesday morning...
especially across the higher terrain areas of Northern Lower
Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-011600-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1147 AM EDT Sun Apr 30 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gale force winds are likely over the northern Lake Michigan
nearshore waters Monday afternoon into Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 3:54 PM EDTSmall Craft AdvisoryAPX3 days

Nearby

Gale Warnings in Michigan, 2023Every gale warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.